Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Our Bodies and Insulin

Posted Sep 07 2008 8:04pm
As of late, I have been working a lot. Admittedly, this blog has suffered!

Another challenge I faced recently was excruciatingly bad sugars. It was horrendous and frightening. I am a “mum” and I manage a staff at work and I just felt like things were falling apart.

It all started with a little problem that I have had for 5 or so years now called Diabetic Hand Syndrome. Twice a year I receive steroid injections for pain management. My sugars tend to rise a little after the injection, but it is manageable. This time my sugar went up to 27 mmol (multiply by 18 to get mgdl!) It took me six hours to get it down. But things didn’t get better – they were getting consistently worse. My sugars varied from 17 mmol to 13 mmol over a succession of days. 10 was looking pretty good. I was starving myself for better sugars but nothing was working.

Finally I got to see my doctor. My A1c was not affected, but together we couldn’t figure out what was going on with me. Was it purely hormonal – did I have an over-active liver?

I asked my doctor to look at my pump injection sites – sure enough this was the problem. I am suffering from Lipohypertrophy. Here is what my doctor told me:

Lipohypertrophy (which is common and due to fat build up) occurs with all insulins, including aspart and lispro because it is due to the action of insulin on the fat cells. There is no difference between lispro and aspart in this respect. Most people have some degree of liohypertrophy at some stage in their diabetic career, whether on injections or the pump, by the way.

It isn’t that bad on me – in fact hardly noticeable on my stomach area. But there are these little globulars of fat storage sites which I can detect (and I am quite thin.) Hopefully, they will disapear in 6 months or so. I now must use the sites on my lower back or sides, upper legs or even arms! Talk about a human pin cushion!

Things improved in 24 hours. And my trust in my doctor is stronger than ever.
Post a comment
Write a comment:

Related Searches